TNF-α Inhibition in the Setting of Undiagnosed HIV Infection

A Call for Enhanced Screening Guidelines

Jennifer D. Claytor; Omar Viramontes; Stephanie Conner; Kwun W. Wen; Kendall Beck; Peter V. Chin-Hong; Timothy J. Henrich; Michael J. Peluso

Disclosures

AIDS. 2021;35(13):2163-2168. 

In This Article

Abstract and Introduction

Abstract

Background: Despite the risks of immunosuppression, recommendations regarding screening for HIV infection prior to initiation of biologic therapies targeting common rheumatologic disorders, including inflammatory bowel disease (IBD) and inflammatory arthritides, are limited. Few cases of patients started on biologics while living with undiagnosed HIV infection have been reported.

Methods: We report three cases of patients initiated on biologics in the absence of recent or concurrent HIV screening who developed refractory disease or unanticipated complications and were later found to have undiagnosed chronic HIV infection.

Results: In Case 1, a 53-year-old MSM with negative HIV testing 2 years prior presented with presumed rheumatoid arthritis. He did not respond to methotrexate, so adalimumab was started. HIV testing to evaluate persistent symptoms was positive 9 months later; CD4+ T-cell count was 800 cells/μl. Antiretroviral therapy (ART) resulted in resolution of symptoms, which were attributed to HIV-associated arthropathy. In Case 2, a 55-year-old woman with injection drug use in remission and no prior HIV testing presented with hidradenitis suppurativa. She started infliximab and methotrexate therapy with good response. After she developed weight loss and lymphopenia, an HIV test was positive; CD4+ T-cell count was 334 cells/μl. Biologic hidradenitis suppurativa therapy was discontinued, with subsequent poor hidradenitis suppurativa control. In Case 3, a 32-year-old MSM with no prior HIV testing presented with presumed IBD; infliximab and steroids were started. Symptoms progressed despite IBD-directed therapy, and he was diagnosed with extensive Kaposi sarcoma with visceral and cutaneous involvement, likely exacerbated by immunosuppression. HIV testing was positive; CD4+ T-cell count was 250 cells/μl. Kaposi sarcoma initially worsened due to ART-associated immune reconstitution inflammatory syndrome. He is now improving with systemic chemotherapy and ART. HIV-associated Kaposi sarcoma is presumed to be the underlying diagnosis.

Conclusion: All three patients had elevated risk for HIV infection, and two had final diagnoses attributed to chronic HIV infection, not warranting therapeutic immunosuppression. Screening for HIV infection prior to initiation of biologic therapy should be incorporated into clinical practice guidelines.

Introduction

The emergence of steroid-sparing immunosuppressive agents has improved the long-term safety, level of disease control, and health-related quality-of-life for patients with chronic inflammatory conditions, including rheumatoid arthritis (RA), psoriasis, ankylosing spondylitis, and inflammatory bowel disease (IBD).[1–4] Among the best-studied and most widely used biologic immunosuppressant medications are TNF-α inhibitors (TNFI), such as infliximab (IFX), adalimumab, and etanercept. These agents block a common proinflammatory pathway without the adverse effects of systemic steroids, including osteoporosis, hypertension, hyperglycemia, weight gain, gastritis, and psychiatric disturbances. However, TNFI use is associated with a modest increased risk of infections (relative risk 1.2–1.4)[5] and potential increased risk of malignancy, although observational data have not conclusively demonstrated this risk for TNFI monotherapy outside of skin cancers.[6] Furthermore, other than combination therapy with immunomodulators [i.e. methotrexate (MTX), azathioprine], limited data are available regarding the safety of TNFI in conjunction with other forms of immunosuppression, iatrogenic, and infectious alike. Limited data suggest safety profiles ranging from strictly contraindicated (i.e. TNFI and cyclophosphamide) to well tolerated and efficacious (i.e. TNFI and tacrolimus).[7,8]

People living with HIV (PWH), particularly those with well controlled HIV on antiretroviral therapy (ART), can develop chronic inflammatory conditions.[9–13] While some reports suggest that IBD may be milder among persons with poorly-controlled HIV,[14,15] other conditions, including psoriatic arthritis (PsA), may have a more severe course in PWH than seronegative controls.[16] Small case series suggest that TNFI use is safe and effective among PWH with CD4+ T-cell counts more than 200 cells/μl who develop rheumatologic disorders requiring biologic immunosuppression.[10,17] A recent systematic review found comparable efficacy, infectious, and non-infectious sequelae between HIV-infected and HIV-non-infected patients receiving TNFI agents.[5] Finally, concomitant use of TNFI with ART does not seem to have clinically significant effects on HIV control, with low rates of clinically significant increases in HIV viral load (blips) in a recent study.[18]

Given the complex immunologic interplay and potential for increased risk of adverse effects among PWH treated with pharmacologic immunosuppression, it is surprising that no current US guidelines recommend screening for HIV prior to initiation of TNFI. The European Crohn's Colitis Organization and the British Society of Gastroenterology Guidelines both recommend assessment of risk factors for and serologic evidence of HIV infection at diagnosis of IBD or RA.[19–21] Furthermore, the US Preventive Services Task Force and Center for Disease Control and Prevention recommend at least one-time screening for HIV for all Americans, up to screening every 3 months for groups with well recognized risk factors.[22] Here, we present the cases of three patients who were started on TNFI without being screened for HIV and were later found to have HIV infection only after developing concerning signs or symptoms on immunosuppressive therapy.

processing....